Article

Clozapine therapy during cancer treatment.

American Journal of Psychiatry (Impact Factor: 14.72). 02/2004; 161(1):175. DOI:10.1176/appi.ajp.161.1.175
Source: PubMed
0 0
 · 
0 Bookmarks
 · 
66 Views
  • [show abstract] [hide abstract]
    ABSTRACT: Despite the frequent use of the antipsychotic medication, clozapine, in chronic treatments of psychiatric patients, there is limited clinical evidence available to guide clinicians in the problematic situation of a chemotherapy-induced blood dyscrasia. To perform a literature review and add a case report to the available clinical evidence. We gathered evidence through literature searches on Medline and with the assistance of a medical information specialist from Novartis who searched their internal database. We also report the case of a patient maintained on clozapine treatment despite full-dose chemotherapy (cisplatin and etoposide) for an extensive lung cancer. The searches returned seven clinically relevant references. These references do not establish a synergistic effect of clozapine and chemotherapy on blood counts. However, it has been shown that clozapine exposure activates common apoptotic pathways shared with anticancer drugs. Although the meagre clinical evidence precludes drawing any general conclusion as to the safety of maintaining clozapine administration during chemotherapy, it does not point to an obvious worsening of the haematological outcomes.
    Psycho-Oncology 06/2008; 17(5):512-6. · 3.51 Impact Factor
  • [show abstract] [hide abstract]
    ABSTRACT: We present the first reported case of an ossifying pediatric thymoma. Our patient was diagnosed with a massive thymoma replacing the whole of the left thoracic cavity. Percutaneous biopsy was attempted 3 times followed by an open incisional biopsy and adjuvant chemotherapy. Complete resection required a median sternotomy and a "trap door" thoracotomy after the tumor failed to respond to chemotherapy. Histology confirmed World Health Organization type B1 lymphocyte-rich thymoma, Masaoka stage I, with extensive osseous metaplasia.
    Journal of Pediatric Surgery 09/2010; 45(9):e31-4. · 1.38 Impact Factor
  • [show abstract] [hide abstract]
    ABSTRACT: Clozapine remains the antipsychotic of choice for refractory schizophrenia despite its propensity for serious blood disorders. When neutropenia or agranulocytosis occur in people taking clozapine, cessation of treatment is mandated and relapse often results. Because such patients are usually unresponsive to other antipsychotics, many clinicians consider restarting clozapine, despite the risks involved. However, the risks of clozapine rechallenge vary according to the cause and nature of the blood dyscrasia. Neutropenia can arise because of factors unrelated or indirectly related to clozapine treatment. These include benign ethnic neutropenia, concomitant drug therapy, co-existing medical conditions and drug interactions. In such cases, clozapine may be restarted if non-clozapine causes of neutropenia are identified and eliminated, although concurrent treatment with lithium (to induce leukocytosis) is sometimes necessary. Close monitoring of the patient is essential because it is rarely possible to completely rule out the contribution of clozapine to the blood dyscrasia and because lithium does not protect against clozapine-related agranulocytosis. In cases of clozapine-induced neutropenia (as distinct from agranulocytosis, which may have a different pathology) rechallenge may also be considered and, again, lithium co-therapy may be required. Where clozapine is clearly the cause of agranulocytosis, rechallenge should not be considered or undertaken unless there are very exceptional circumstances (severe and prolonged relapse following clozapine discontinuation). In these cases, re-exposure to clozapine may rarely be attempted where there are facilities for very close and frequent monitoring. Granulocyte colony-stimulating factor is likely to be required as co-therapy, given the very high likelihood of recurrence. Uncertainty over the likely cause of blood dyscrasia in people taking clozapine, coupled with uncertainty over the mechanism by which clozapine causes both neutropenia and agranulocytosis, makes any attempt to restart clozapine a high-risk venture requiring the utmost caution.
    CNS Drugs 02/2007; 21(1):25-35. · 4.83 Impact Factor

Full-text

View
2 Downloads
Available from

Jason Rosenstock